North Carolina, 2014Damaging Winds in North Carolina, May 27, 2014
May 27, 2014 · NWS ILM · 5 events in 2 counties and zones
A surface trough extended across central and eastern portions of the Carolinas. Convection developed along and east of the trough as instability from heating peaked.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough extended across central and eastern portions of the Carolinas. Convection developed along and east of the trough as instability from heating peaked. Sea breeze convection also fired during the later afternoon. By early evening, outflow boundaries interacted, resulting in a couple severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 6:55 PM EST, 13 minutes earlier.
Area forecast discussion, May 27, 6:55 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
755 PM EDT TUE MAY 27 2014
.SYNOPSIS...
WARM AND HUMID WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...BRINGING SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. A COLD FRONT WILL SLOWLY SINK SOUTH ACROSS THE
CAROLINAS THURSDAY INTO FRIDAY. HIGH PRESSURE WILL BUILD FROM
THE NORTH OVER THE WEEKEND...BRINGING DRYING AND LOWERING RAIN
CHANCES INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 715 PM TUESDAY...CONVECTION COVERAGE HAS INCREASED ACROSS
THE ILM CWA LATE THIS AFTERNOON THROUGH EARLY THIS EVENING...AND
SHOULD REMAIN ACTIVE WELL INTO THE EVENING. THE LEE SIDE
TROF...SEA BREEZE...AND OUTFLOW BOUNDARIES WILL ALL INTERACT WITH
1 ANOTHER TO KEEP CONVECTION GOING...EVEN AFTER SUNSET. THE
DIURNALLY INDUCED PORTION OF TODAYS ACTIVITY WILL DIMINISH-SOME
BUT THE INTERACTING SFC BOUNDARIES AND DYNAMICS FROM A WEAK MID-
LEVEL VORT/IMPULSE/SHORT WAVE TROF TO PASS NORTH OF THE FA...WILL
ALL LIKELY AID IN KEEPING SOME SORT OF CONVECTIVE ACTIVITY...
ALTHOUGH A LOWERED CHANCE...GOING ON WELL INTO THE NIGHT OR PRE-
DAWN WED HOURS. LATEST HRRR ALSO OUTLINES THE CONTINUED CHANCE FOR
CONVECTION ACROSS THE FA OVERNIGHT...BUT MAINLY WITH THE ILM NC
COUNTIES AFTER MIDNIGHT.
HAVE INCREASED THE CONVECTIVE DEBRIS CLOUDINESS ACROSS THE FA
OVERNIGHT. THE SFC PG TO REMAIN SOMEWHAT TIGHTENED OVERNIGHT AND
WILL PRODUCE AN ACTIVE SW-WSW WIND. THIS POINTS TO FOG NOT BEING A
WIDESPREAD PROBLEM. HOWEVER...IF THE 2 MENTIONED PARAMETERS DO NOT
PAN OUT LIKE IS FORECAST...THEN FOG WILL HAVE TO BE REVISTED
AGAIN ESPECIALLY AREAS RECEIVING RAINFALL.
PREVIOUS DISCUSSION...............................................
AS OF 3 PM TUESDAY...CONVECTION BUBBLING UP ACROSS THE REGION AS
WE APPROACH PEAK DIURNAL HEATING. VAPOR ANIMATIONS AND FORECAST
VORTICITY FIELDS ALOFT IDENTIFY A WEAK IMPULSE OVER WESTERN NC
MOVING EAST...LIKELY RESPONSIBLE FOR THE ENHANCED AND MORE
ORGANIZED TSTM ACTIVITY APPROACHING CENTRAL NC. WHILE IT IS TRUE
MUCH OF THE CONVECTIVE COVERAGE AND STRENGTH WILL BE TIED TO
DIURNAL HEATING...THE PRESENCE OF THE PASSING IMPULSE OVERHEAD
LATER TONIGHT...MOUNTING PRECIPITABLE WATER VALUES AND LINGERING
OUTFLOW BOUNDARIES COULD SUSTAIN SHOWERS AND A FEW STORMS INTO THE
OVERNIGHT PERIOD.
SHOWERS WILL GENERALLY MOVE WEST TO EAST IN THE LOWER TROPOSPHERE
STEERING FLOW...BUT FULL-FLEDGED STORMS OF GREATER VERTICAL EXTENT
WILL CATCH THE HIGHER NW WINDS ALOFT...AND GENERALLY WILL MOVE TO
THE ESE-SE AROUND 10 KT. WEAK STEERING FLOW OVERALL AND INCREASING
PWAT VALUES STILL POINTS TO A LOW-END THREAT OF VERY LOCALIZED
FLOODING UNDERNEATH THE BEEFIER STORMS.
HAVE OPTED FOR THE SLIGHTLY MILDER SIDE OF MINIMUM TEMPERATURE
GUIDANCE BASED ON HISTORICAL PERFORMANCE OF THE LAV HOURLY DATA
WHICH HAS DONE WELL. MINS ESSENTIALLY LOW 70S AT AND NEAR THE SEA
AND UPPER 60S ACROSS MUCH OF THE INTERIOR BY DAYBREAK TUESDAY.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...WARM AND CONVECTIVELY-ACTIVE WEATHER WILL
CONTINUE THROUGH THE SHORT TERM AS THIS SUMMER LIKE PATTERN REMAINS
OVER THE AREA. CLOSED 500MB LOW PRESSURE WILL DRIFT SOUTHEAST ALONG
THE GULF COAST WED/THU...WITH A LARGE RIDGE BUILDING ATOP THIS
FEATURE. LOCALLY...THE AREA REMAINS PINCHED BETWEEN THE CLOSED LOW
NEAR THE GULF...AND AN EXPANSIVE TROUGH NEAR NEW ENGLAND. WHILE ON
WEDNESDAY...THE RIDGE WILL DOMINATE BUT WITH WEAK FLOW...BY THURSDAY
HEIGHTS BEGIN TO CRASH AS THE NEW ENGLAND TROUGH PUSHES
SOUTH...DRIVING A WEAK COLD FRONT INTO THE AREA. THIS MAKES
WEDNESDAY THE WARMER DAY...WIDESPREAD 90S EXPECTED AWAY FROM THE
BEACHES...WITH THURSDAY SEVERAL DEGREES COOLER...HIGHS IN THE
MID/UPR 80S ACROSS THE CWA. LOWS BOTH NIGHTS WILL REMAIN
ELEVATED...AROUND 70 AT THE COAST AND UPR 60S INLAND.
CONVECTION IS ANTICIPATED TO DEVELOP EACH DAY...MORE DIURNALLY
FORCED WEDNESDAY...WITH MORE WIDESPREAD ACTIVITY ON THURSDAY. PWATS
FALL SLIGHTLY WEDNESDAY IN CONJUNCTION WITH A BRIEF PERIOD OF
ENHANCED THERMAL RIDGING SO THE CONVECTION SHOULD REMAIN FOCUSED ON
THE PIEDMONT TROUGH AND SEA BREEZE BOUNDARY...BUT WITH ONLY A CHC
EVERYWHERE. MORE WIDESPREAD TSTMS LIKELY THURSDAY AS THE FRONT DROPS
SOUTH...SERVING AS AN ADDITIONAL FOCUS FOR STORMS. SPC HAS A SEE
TEXT ACROSS THE AREA FOR THURSDAY...BUT ATTM SEE ONLY LIMITED SEVERE
RISK WITH MLCAPES LESS THAN 1000 J/KG AND FORECAST SOUNDINGS WHICH
SUGGEST A LOT OF PRE-FRONTAL CLOUD COVER. EITHER WAY...EXPECT QUITE
A FEW SHOWERS/STORMS ON THE RADAR MOSAIC ON THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...THE MID LEVEL PATTERN REMAINS ESSENTIALLY
UNCHANGED WITH THE LATEST SUITE OF GUIDANCE. INITIALLY A REX BLOCK
WILL BE THE MAIN FEATURE OVER THE CENTRAL U.S. WITH A TROUGH OF
LOW PRESSURE ALONG THE EAST COAST. AT THE SURFACE...HIGH PRESSURE
WILL BUILD IN FROM THE NORTH WITH DRIER CONDITIONS. PRECIPITABLE
WATERS WILL DROP FROM CURRENT APPROXIMATE VALUES OF 1.80 INCHES TO
THREE QUARTERS OF AN INCH OR LESS. MUCH LIKE WE SAW THIS
WEEKEND...A REFRESHING AIRMASS WILL BE NOTICEABLE BUT THE
TRANSITION WILL BE A LITTLE SLOWER. HAVE MAINTAINED THE MOSTLY
DIURNALLY DRIVEN POPS FOR FRIDAY AND SATURDAY WITH THE REMAINDER
OF THE PERIOD DRY. TEMPERATURE TRENDS ARE OF COURSE A LITTLE LOWER
IN TIME WITH THE AIRMASS CHANGE BUT LOWS REMAIN MOSTLY IN THE 60S
WITH HIGHS IN THE 80S.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 00Z...THERE ARE STILL SOME ISOLATED SHOWERS/TSTMS MAKING THEIR
WAY ACROSS OUR CWA THIS EVENING. IN PARTICULAR...A CLUSTER OF TSTMS
W-SW OF KLBT IS PRODUCING HEAVY RAINFALL AND LOTS OF CLOUD-TO-GROUND
LIGHTNING. ALTHOUGH THESE STORMS SHOULD NOT DIRECTLY IMPACT KLBT...
WILL INCLUDE VCTS FOR KLBT EARLY THIS EVENING. ELSEWHERE...MOST OF
THE ACTIVITY IS DISSIPATING WITH THE LOSS OF DAYTIME HEATING.
VFR CONDITIONS SHOULD PREVAIL TONIGHT WITH SCT/BKN DEBRIS CLOUDS AND
SOUTHWEST WINDS 5-10 KTS. DESPITE DEWPOINTS AROUND 70 DEGREES...FOG
SEEMS UNLIKELY GIVEN THE PERSISTENT SFC WINDS EXPECTED OVERNIGHT.
HOWEVER...EARLY MORNING MVFR/IFR CIGS ARE POSSIBLE...ESPECIALLY IN
AREAS THAT RECEIVED HEAVIER RAINFALL TODAY. WILL INTRODUCE AT LEAST
SCT STRATUS AT KFLO/KLBT FROM 09-12Z WEDNESDAY. OTHERWISE VFR WILL
PREVAIL ON WEDNESDAY UNTIL ISOLATED/SCATTERED CONVECTION DEVELOPS
AGAIN IN THE AFTERNOON. SOUTHWEST WINDS AROUND 10 KTS WILL PERSIST
THROUGH MUCH OF THE PERIOD.
EXTENDED OUTLOOK...SCATTERED SHOWERS/TSTMS EXPECTED THURSDAY THROUGH
SATURDAY...MAINLY IN THE AFTERNOON HOURS...WITH BRIEF AND ISOLATED
PERIODS OF SUB-VFR CONDITIONS POSSIBLE. SUNDAY WILL BE DRIER AS A
COLD FRONT FINALLY DROPS SOUTHWARD THROUGH THE CAROLINAS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS 730 PM TUESDAY...LATEST WINDS AND SEAS NEAR SCEC
THRESHOLDS...ESPECIALLY FOR THE ILM NC WATERS. LATEST NAM AND GFS
KEEP WIND CONDITIONS IN THE 15-20 KT RANGE OVERNIGHT...WITH FEW
GUSTS UP TO 25 KT. THESE GUSTS LIKELY TO OCCUR NEAR THE IMMEDIATE
COAST WHERE THE ACTIVE SEA BREEZE COMBINES WITH THE SFC PG. ONCE
THE SEA BREEZE CIRCULATION DISSIPATES BY MIDNIGHT...THE SFC PG
WILL REMAIN TIGHTENED TO PRODUCE AROUND 15 KT...UP TO 20 KT ILM NC
WATERS...FOR THE WED PRE-DAWN HOURS. SIGNIFICANT SEAS A SOLID 3 TO
4 FEET...AND WOULD NOT BE SURPRISED TO SEE A FEW 5 FOOTERS AROUND
THE CAPE FEAR AREA WATERS...BUT JUST NOT ENOUGH OF THEM TO OCCUR
TO PLACE IN THE OVERNIGHT FORECAST. CURRENT MIN TEMP FORECAST
LOOKING AOK FOR NOW...BUT WILL NEED TO RE-LOOK AT THE NEXT UPDATE
DUE TO LOCAL PCPN ACTIVITY AND CLOUDINESS.
PREVIOUS DISCUSSION...............................................
AS OF 3 PM TUESDAY...MODERATE SW WINDS THROUGH DAYBREAK WEDNESDAY
EXPECTED WITH SEAS GENERALLY 3-4 FT...IN A MIX OF MODERATE SW CHOP
AND 1-2 FT SE WAVES EVERY 9 SECONDS OR SO. STEERING WINDS ALOFT
MAY POSSIBLY GUIDE TSTMS E OR SE TOWARD THE COAST AND ISOLATED
TSTMS ARE POSSIBLE ON THE WATERS THROUGH SUNRISE WEDNESDAY. SW
WINDS OF 15 KT SUSTAINED CAN BE EXPECTED WITH OCCASIONAL GUSTS TO
20 KT ON THE WATERS. SEAS CAPPED AT 4 FEET AND AN EXERCISE CAUTION
STATEMENT NOT NEEDED AT THIS TIME. ANY STORMS THAT IMPACT THE
WATERS COULD REDUCE VSBYS BELOW 1NM IN VERY HEAVY RAINFALL.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...HIGH PRESSURE CENTERED WELL OFFSHORE WILL
CONTINUE TO EXTEND WEST TOWARDS THE WATERS INTO THURSDAY...BEFORE
GRADUALLY BEING SHUNTED SOUTH BY A SLOWLY DROPPING COLD FRONT.
THIS DRIVES SW WINDS OF 10-15 KTS WEDNESDAY INTO THURSDAY...BEFORE
THE GRADIENT RELAXES ON THURSDAY. UNCERTAIN INTO JUST HOW FAR
SOUTH THE FRONT WILL DROP DURING THE PERIOD...BUT EXPECT NORTHERLY
WINDS TO DEVELOP ACROSS THE NC WATERS ON THURSDAY...WITH WEAK SW
WINDS PERSISTING OVER THE SC WATERS. SEAS WILL BE GENERALLY 2-4 FT
THROUGH THE PERIOD...WITH A SE SWELL BEING TOPPED BY A SW WIND
CHOP ON WEDNESDAY...AND A MORE CONFUSED SPECTRUM WITH THE FRONT ON
THURSDAY.
LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...THE MAIN FOCUS FOR THE MARINE COMMUNITY
WILL BE THE WIND SHIFT ASSOCIATED WITH THE FRONT THAT OCCURS LATE
FRIDAY INTO EARLY SATURDAY. THE STRONGER OF THE WINDS WILL BE WELL
BEHIND THE FRONT ITSELF ASSOCIATED WITH NE SURGES. FOR
FRIDAY...LETHARGIC WINDS OF TEN KNOTS OR LESS WILL CONTINUE. FOR
LATER SATURDAY WINDS INCREASE TO 10-15 KNOTS. THERE MAY BE SEVERAL
HOURS OF WINDS NEAR 15 KNOTS SUSTAINED ACROSS THE OUTER WATERS
WHICH WOULD CERTAINLY IMPACT THE SEAS. SIGNIFICANT SEAS WILL BUILD
FROM 1-2 FEET FRIDAY INTO EARLY SATURDAY TO 3-4 FOR THE REMAINDER
OF THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR NCZ107.
MARINE...NONE.
&&
SYNOPSIS...JDW
NEAR TERM...DCH/MJC
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...BJR
Hazardous weather outlook, May 27, 2:39 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT TUE MAY 27 2014
AMZ250-252-254-256-NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-
033-039-053>056-281945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
339 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-281945-
COASTAL BRUNSWICK-
339 PM EDT TUE MAY 27 2014
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ107-281945-
INLAND NEW HANOVER-
339 PM EDT TUE MAY 27 2014
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM TO 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
MINOR TIDAL FLOODING IS EXPECTED THIS EVENING DURING HIGH TIDE
ALONG THE CAPE FEAR RIVER IN DOWNTOWN WILMINGTON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
MINOR TIDAL FLOODING IS POSSIBLE LATE WEDNESDAY EVENING DURING
HIGH TIDE ALONG THE CAPE FEAR RIVER IN DOWNTOWN WILMINGTON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BJR
In the hours before
Local storm report, May 27, 6:25 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 SSW MINTURN 34.50N 79.48W
05/27/2014 E1.00 INCH DILLON SC TRAINED SPOTTER
HAIL UP TO QUARTER SIZE REPORTED ON MINTURN ROAD. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER ILM1400205
REINHARTLocal storm report, May 27, 6:26 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
726 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL MINTURN 34.52N 79.47W
05/27/2014 E0.88 INCH DILLON SC TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED ON IRIS COURT. TIME ESTIMATED
BASED ON RADAR.
&&
EVENT NUMBER ILM1400206
REINHARTSpecial weather statement, May 27, 6:38 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
738 PM EDT TUE MAY 27 2014
NCZ087-096-099-280045-
BLADEN-COLUMBUS-ROBESON-
738 PM EDT TUE MAY 27 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN...COLUMBUS AND
ROBESON COUNTIES THROUGH 845 PM EDT...
AT 739 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PROCTORVILLE...OR ABOUT 13 MILES SOUTH OF LUMBERTON...MOVING EAST AT
30 MPH.
SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LUMBERTON...
WHITEVILLE...ABBOTTSBURG...BARNESVILLE...BLADENBORO...BOARDMAN...
CHADBOURN...ELKTON...EMERSON...EVERGREEN AND FAIR BLUFF.
HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3466 7857 3432 7852 3427 7904 3435 7913
3463 7909
TIME...MOT...LOC 2339Z 270DEG 16KT 3445 7905
KEEBLERLocal storm report, May 27, 6:40 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
740 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG LITTLE ROCK 34.49N 79.40W
05/27/2014 DILLON SC 911 CALL CENTER
TREE DOWN AT JUDSON ROAD AND HARLEES BRIDGE ROAD. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER ILM1400207
REINHARTSpecial weather statement, May 27, 6:52 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
752 PM EDT TUE MAY 27 2014
NCZ099-109-280045-
COLUMBUS-INLAND BRUNSWICK-
752 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 845 PM EDT...
AT 752 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHEAST OF TABOR CITY...OR ABOUT 18 MILES NORTHWEST OF LITTLE
RIVER...MOVING EAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE ASH...BETHEL...BUGHILL...DULAH...
EXUM...FREELAND...HONEY ISLAND...LONGWOOD...MOLLIE...NAKINA...PIREWAY
AND TABOR CITY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3395 7845 3402 7874 3418 7892 3416 7845
3395 7840
TIME...MOT...LOC 2352Z 271DEG 16KT 3408 7880
ZOUZIASLocal storm report, May 27, 6:54 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
754 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 4 SSW MINTURN 34.47N 79.49W
05/27/2014 DILLON SC 911 CALL CENTER
TREE DOWN AT MINTURN ROAD AND CASHUA FERRY ROAD. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER ILM1400208
REINHARTThunderstorm Wind, Bladen
- When
- May 27, 7:08 PM EST to 7:09 PM EST
- Where
- Bladen County, 1.51 mi NNE of Abbottsburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.541, -78.722
Several trees and power lines were reported down across Burney Road. The time was estimated based on radar data.
Thunderstorm Wind, Bladen
- When
- May 27, 7:09 PM EST to 7:10 PM EST
- Where
- Bladen County, 1.29 mi SSW of Tar Heel
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.714, -78.791
Highway 131 was reportedly closed south of Tar Heel due to a downed tree across the roadway. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- May 27, 7:17 PM EST to 7:18 PM EST
- Where
- Columbus County, 3.3 mi WNW of Whiteville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.342, -78.756
A tree was reported down at the intersection of Lynn Hill Road and Union Valley Road. The time was estimated based on radar data.
Thunderstorm Wind, Columbus
- When
- May 27, 7:17 PM EST to 7:18 PM EST
- Where
- Columbus County, 3.22 mi WNW of Whiteville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.343, -78.754
A tree was reported down at the intersection of Lawrence Tedder Road and Union Valley Road. The time was estimated based on radar data.
Thunderstorm Wind, Bladen
- When
- May 27, 7:22 PM EST to 7:23 PM EST
- Where
- Bladen County, 2.38 mi WNW of Clarkton
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -78.690
A tree fell onto a vehicle rendering the vehicle inoperative. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523414, 523418, 523423, 523434, 523438.